Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 6, NWS San Diego, CA

February 21, 2017

NWS San Diego, CA issued this small craft advisory at Feb 21, 2017, 1:32 PM PST. It took effect at Feb 22, 2017, 7:00 AM PST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 1:32 PM PST (21:32 UTC)
In effect from
Feb 22, 2017, 7:00 AM PST
Expired
Feb 24, 2017, 2:00 AM PST
In force
43 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

720 
WHUS76 KSGX 212132
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PST TUE FEB 21 2017

...GUSTY WINDS AND HAZARDOUS SEAS FORECAST WEDNESDAY THROUGH
THURSDAY...

.A TROUGH WILL MOVE ACROSS CALIFORNIA WEDNESDAY THROUGH THURSDAY,
LEADING TO AN INCREASE IN WINDS AND SEAS.

PZZ750-775-220600-
/O.NEW.KSGX.SC.Y.0006.170222T1500Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
132 PM PST TUE FEB 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 2 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM WEDNESDAY TO 2 AM
PST FRIDAY. 

* WINDS...NORTHWEST WINDS WILL INCREASE ON WEDNESDAY WITH GUSTS OF
  20 TO 30 KNOTS FORECAST WEDNESDAY AFTERNOON AND NIGHT BEFORE
  GRADUALLY SUBSIDING ON THURSDAY.

* WAVES/SEAS...SEAS WILL BUILD TO 7 TO 12 FEET ON WEDNESDAY AS A
  SWELL FROM 280 DEGREES BUILDS INTO THE LOCAL WATERS. THE HIGHEST
  SEAS WILL BE OVER THE OFFSHORE WATERS OFF THE SOUTHERN SAN DIEGO
  COAST. SEAS WILL REMAIN ABOVE 7 FEET THROUGH FRIDAY MORNING
  BEFORE SUBSIDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
GREGORIA
7 follow-up statements
387 
WHUS76 KSGX 220541
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
941 PM PST TUE FEB 21 2017

...GUSTY WINDS AND HAZARDOUS SEAS FORECAST WEDNESDAY THROUGH
THURSDAY...

.A LOW PRESSURE TROUGH WILL MOVE ACROSS CALIFORNIA WEDNESDAY
THROUGH THURSDAY...LEADING TO AN INCREASE IN WINDS AND SEAS.

PZZ750-775-221400-
/O.CON.KSGX.SC.Y.0006.170222T1500Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
941 PM PST TUE FEB 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO
2 AM PST FRIDAY...

* WINDS...NORTHWEST WINDS WILL INCREASE ON WEDNESDAY WITH GUSTS OF
  AROUND 30 KNOTS EXPECTED WEDNESDAY AFTERNOON AND NIGHT BEFORE
  GRADUALLY SUBSIDING ON THURSDAY.

* WAVES/SEAS...SEAS WILL BUILD TO 7 TO 12 FEET ON WEDNESDAY AS A
  SWELL FROM 280 DEGREES BUILDS INTO THE COASTAL WATERS. THE
  HIGHEST SEAS WILL BE OVER THE OFFSHORE WATERS OFF THE SOUTHERN
  SAN DIEGO COAST. SEAS WILL REMAIN ABOVE 7 FEET THROUGH FRIDAY
  MORNING BEFORE SUBSIDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JMB

WEATHER.GOV/SANDIEGO
595 
WHUS76 KSGX 221333
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 AM PST WED FEB 22 2017

...GUSTY WINDS AND HAZARDOUS SEAS FORECAST TODAY THROUGH
THURSDAY...

.A LOW PRESSURE TROUGH WILL MOVE ACROSS CALIFORNIA TODAY THROUGH
THURSDAY...BRINGING GUSTY WINDS AND LARGE COMBINED SEAS.

PZZ750-775-222145-
/O.CON.KSGX.SC.Y.0006.170222T1500Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
533 AM PST WED FEB 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

* WINDS...NORTHWEST WINDS WILL INCREASE TODAY WITH GUSTS OF 25 TO
  30 KNOTS THIS AFTERNOON AND TONIGHT BEFORE GRADUALLY LOWERING ON
  THURSDAY.

* WAVES/SEAS...SEAS WILL BUILD TO 7 TO 12 FEET TODAY AS A SWELL
  FROM 280 DEGREES MOVES INTO THE COASTAL WATERS. THE HIGHEST SEAS
  WILL BE OVER THE OUTER COASTAL WATERS. SEAS WILL LOWER THURSDAY
  AFTERNOON INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
283 
WHUS76 KSGX 222202
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PST WED FEB 22 2017

...GUSTY WINDS AND HAZARDOUS SEAS FORECAST THROUGH THURSDAY...

.A LOW PRESSURE TROUGH WILL MOVE ACROSS CALIFORNIA THROUGH 
THURSDAY...CREATING GUSTY WINDS AND LARGE COMBINED SEAS. HIGHEST
GUSTS OF 30 KT AND LARGEST SEAS OF 12 FT ARE EXPECTED. CONDITIONS
WILL IMPROVE FRIDAY.

PZZ750-775-230615-
/O.CON.KSGX.SC.Y.0006.000000T0000Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
202 PM PST WED FEB 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

* WINDS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS TO 30 KT THIS
  AFTERNOON AND TONIGHT BEFORE GRADUALLY LOWERING LATE THURSDAY. 

* WAVES/SEAS...7 TO 12 FEET FROM 280 DEGREES. THE HIGHEST SEAS WILL
  BE OVER THE OUTER COASTAL WATERS. SEAS WILL LOWER THURSDAY 
  AFTERNOON INTO FRIDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJT
187 
WHUS76 KSGX 230523
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 PM PST WED FEB 22 2017

...GUSTY WINDS AND HAZARDOUS SEAS THROUGH THURSDAY...

.GUSTY NORTHWEST WINDS AND ELEVATED SEAS WILL CONTINUE THROUGH
THURSDAY. CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT...AND
BOATING IS NOT ADVISED. WINDS AND SEAS WILL DIMINISH FRIDAY INTO
SATURDAY.

PZZ750-775-231530-
/O.CON.KSGX.SC.Y.0006.000000T0000Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
923 PM PST WED FEB 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

* WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS TO 30 KT NEAR SAN
  CLEMENTE ISLAND TONIGHT AND THURSDAY.

* WAVES/SEAS...COMBINED SEAS OF 7 TO 12 FEET WITH A PREDOMINATE
  SWELL FROM 280 DEGREES. THE HIGHEST SEAS WILL OCCUR NEAR AND
  SOUTH OF SAN CLEMENTE ISLAND. SEAS WILL SLOWLY LOWER THURSDAY
  NIGHT INTO FRIDAY.

* OUTLOOK...CONDITIONS WILL IMPROVE FRIDAY AND SATURDAY. ANOTHER
  STORM SYSTEM IS FORECAST FOR EARLY NEXT WEEK...WITH ADDITIONAL
  GUSTY WINDS AND ELEVATED SEAS POSSIBLE BETWEEN SUNDAY AND
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ALBRIGHT
365 
WHUS76 KSGX 231321
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
521 AM PST THU FEB 23 2017

...GUSTY WINDS AND HAZARDOUS SEAS THROUGH THURSDAY...

.GUSTY NORTHWEST WINDS AND ELEVATED SEAS WILL CONTINUE TODAY. 
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT. WINDS AND SEAS WILL
DIMINISH FRIDAY INTO SATURDAY.

PZZ750-775-232200-
/O.CON.KSGX.SC.Y.0006.000000T0000Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
521 AM PST THU FEB 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

* WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT. 

* WAVES/SEAS...COMBINED SEAS OF 7 TO 12 FEET WITH A PREDOMINATE
  PERIOD OF 14 SECONDS. THE HIGHEST SEAS WILL OCCUR NEAR AND SOUTH
  OF SAN CLEMENTE ISLAND. SEAS WILL SLOWLY LOWER TONIGHT INTO FRIDAY.


* OUTLOOK...CONDITIONS WILL IMPROVE FRIDAY AND SATURDAY. ANOTHER 
  STORM SYSTEM IS FORECAST FOR EARLY NEXT WEEK...WITH ADDITIONAL 
  GUSTY WINDS AND ELEVATED SEAS POSSIBLE BETWEEN SUNDAY AND 
  WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
743 
WHUS76 KSGX 232126
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
126 PM PST THU FEB 23 2017

...GUSTY WINDS AND HAZARDOUS SEAS THROUGH TONIGHT...

.GUSTY NORTHWEST WINDS AND ELEVATED SEAS WILL CONTINUE TODAY
RESULTING IN CONDITIONS HAZARDOUS FOR SMALL CRAFT. WINDS AND SEAS
WILL DIMINISH LATE TONIGHT. 

PZZ750-775-241000-
/O.CON.KSGX.SC.Y.0006.000000T0000Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
126 PM PST THU FEB 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST FRIDAY...

* WINDS...NORTHWEST 15 TO 20 KT WITH GUSTS TO 25 KT.

* WAVES/SEAS...COMBINED SEAS OF 7 TO 11 FEET WITH A PREDOMINANT
  PERIOD OF 12 SECONDS. THE HIGHEST SEAS WILL OCCUR NEAR AND SOUTH
  OF SAN CLEMENTE ISLAND. SEAS WILL SLOWLY LOWER TONIGHT INTO
  FRIDAY.

* OUTLOOK...CONDITIONS WILL IMPROVE FRIDAY AND SATURDAY. ANOTHER
  STORM SYSTEM IS FORECAST MAY BRING ANOTHER ROUND OF GUSTY WINDS
  AND ELEVATED SEAS SOMETIME BETWEEN SUNDAY AND WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
879 
WHUS76 KSGX 240959
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
159 AM PST FRI FEB 24 2017

PZZ750-775-241100-
/O.EXP.KSGX.SC.Y.0006.000000T0000Z-170224T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
159 AM PST FRI FEB 24 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS
MORNING...

WINDS AND SEAS HAVE LOWERED BELOW SMALL CRAFT CRITERIA AND WILL
CONTINUE TO DIMINISH THROUGH THE MORNING. THE SMALL CRAFT ADVISORY
WILL BE ALLOWED TO EXPIRE AT 2 AM.

$$

SS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 9:38 AM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 9:38 AM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
938 AM PST Tue Feb 21 2017

.SYNOPSIS...
Slightly warmer today, with a slight chance of showers over
portions of Orange and San Bernardino Counties. Cooler and breezy
Wednesday and Thursday with generally dry northwest flow aloft.
Dry and a little warmer Friday and Saturday. Precipitation looks
to return to the area Sunday through Tuesday as two upper-level
troughs move across the area, with gusty winds in the mountains
and deserts at times.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 am PST, water vapor satellite imagery displayed an upper-
level trough across central California, and an upper-level ridge
over central Baja. Radar showed a small band of elevated showers
moving east northeast across LA county into the western San
Bernardino county mountains. Light showers will be possible today
across portions of Orange and San Bernardino counties due to the
elevated moisture moving across the area. Highs today will be a
few degrees warmer than yesterday, which is near seasonal normals
west of the mountains, and around 5 degrees above normal in the
deserts.

A weak upper-level trough will move across the region Wednesday
into Thursday. No precipitation is expected over the area from the
trough, however onshore flow is expected to increase and create
westerly wind gusts of 40-60 mph over the mountains and into
portions of the deserts through the period. Highs will lower back
to below normal Wednesday, and down 5-10 degrees below normal by
Thursday. Mostly zonal flow over the region Friday and Saturday
will maintain the cooler weather for the start of the weekend.

Models are in pretty good agreement with two upper-level lows
merging just off of northern California, and then two associated
troughs moving over southern California early Sunday through next
Tuesday. Precipitation is expected to be heaviest on Sunday and
Sunday night as a precipitable water plume of around 1.10 inches
moves across the area and upper-level dynamics are most favorable.
Snow levels look to be around 6000 ft Sunday, and lower to
possibly 4000 ft by Tuesday. Gusty southwesterly winds are
possible in the mountains as the first trough moves through, with
highs lowering 5-15 degrees below normal by Sunday. Additional
details are coming in the next few days as models better align on
timing and precipitation amounts.

&&

.AVIATION...
211600Z...VFR will prevail. Clouds will be FEW-SCT between 1500-4000
feet MSL. A mid level cloud deck of 7000-10000 feet will continue
north of San Diego County. Isolated ceilings with bases of around
1500 feet MSL will affect the coastal basin after 04Z tonight.

&&

.MARINE...
Northwest winds and seas will increase Wednesday and continue
through Thursday. A swell from 280-290 degrees will build in on
Wednesday, peaking at 8-11 feet late Wed afternoon and evening with
a period of 14 seconds. The increasing winds and building swell will
result in hazardous boating conditions and a Small Craft Advisory
will likely be needed for Wednesday afternoon into Thursday.

&&

.BEACHES...
Increasing westerly swell will bring high surf Wednesday and
Thursday. The swell will come in from 280-290 degrees at 14 seconds,
producing high surf late Wednesday with sets reaching 8-10 feet.
A High Surf Advisory will likely be needed for Wednesday afternoon
into early Thursday. Surf will diminish late Thursday and Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...Gregoria

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:30 PM PSTHigh Surf AdvisorySGXOrange, San Diego61 hr
Feb 21, 1:44 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego44 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.